Thursday, January 29, 2009

Cholesterol-Lowering Drugs and Muscle Weakness


Let me begin with a disclaimer: I am not a doctor. The story I have to tell is purely anecdotal, but I think it needs to be told. While I absolutely would not want anyone to base his/her decision on our experience, I also wouldn't want to deprive any person of being able to take this additional piece of information into account. Anyway, here goes...

About five years ago, my husband was in excellent health. He went to the doctor, at my urging, because three of his friends had been diagnosed with prostate cancer. I was concerned and wanted him checked out. The doctor examined him thoroughly, pronounced him free of prostate cancer, and discovered a cholesterol problem. He immediately recommended medication to address this condition, and my husband began taking that medication. Normally, a statin would have been the drug of choice, but because my husband's liver enzymes were slightly elevated, the doctor settled on Zetia, Welchol, and Cholestyramine. At the next testing, my husband's liver enzymes were fine, but the doctor elected not to change to a statin because the Zetia, Welchol, and Cholestyramine had already lowered his cholesterol considerably...and they were purported to have fewer side effects.

Within two or three months, my husband began to complain of one-sided weakness in his front-thigh leg muscle, the one that enables him to lift his leg. At first, it was mild, but over the next two years it progressed to the point where he had difficulty climbing stairs. He couldn't jump well when playing basketball. He even had to buy a pair of hiking poles in order to manage a fairly ordinary trek in the mountains. This was pretty troubling for him, because he's always been both an athlete and an enthusiastic outdoorsman. Previously, his excellent stamina had been complemented by unusually strong leg muscles. Now, one of his legs was failing him. Did he have a degenerative disease of some kind? Were spinal chord problems affecting a nerve? (He had been in a car accident some time before, and we wondered if that might be a factor.) 

When he went to a neurologist to find out, an electromyogram (EMG) showed that there was considerable nerve damage. Furthermore, that muscle did not respond correctly to nervous stimuli. Even worse, the problem was progressing down his leg and the foot was becoming weak as well. My husband had also begun to feel that the other leg was becoming less strong. Equally disturbing was the fact that I could visually note the difference in the musculature between his two legs...and his arms seemed to be losing some muscle mass, too.

My mind kept going back to the fact that he had been just fine until he went to the doctor. At first, we would say this to each other as a joke. "Gee, sure glad you got yourself to that doctor!", etc. But after a while, the joke didn't seem so funny. I began to wonder if there could be a connection between my husband's issues and the medications he was taking. I looked online and saw many anecdotal accounts of people experiencing muscle weakness with statins, but not with other cholesterol-lowering drugs. However, I remained suspicious. Maybe, I theorized, what constituted a healthy level of cholesterol differed from person to person...just like women have differing levels of hormones. In other words, what was normal for one might not be normal for others. Perhaps there was some kind of individual set-point for cholesterol, and when you got below that set-point for your particular body, nerve health was affected. (This remains just a theory of mine...and has no basis whatsoever in scientific study, by the way.) It just occurred to me that maybe these drugs had lowered Dave's cholesterol to what was a good number for someone else, but a bad number for him. (Or I'm willing to consider the other option...that the number was good, but the means of achieving it was harmful.) Either way, things weren't going well.

I mentioned my idea to my husband, whose doctor assured him that his cholesterol-lowering medication could in no way be the problem. Nonetheless, we were sufficiently worried (and suspicious) that we decided to have him go off all medications for three months to see what might happen. I think you can guess. My husband's strange symptoms, which his highly recommended neurologist had been unable to diagnose (other than there being "considerable nerve damage"), disappeared completely.

Today, about a year later, he is entirely back to normal. We now address the cholesterol with diet, exercise, and natural supplements...including beta sitosterol and omega-3 fatty acids. 

I don't profess to know what others should do about taking Welchol, Zetia or Cholyesteramine, but I am personally convinced that one or all three of these non-statin, cholesterol-lowering medications my husband was taking created his muscle weakness. So patient beware...and be aware.

3 comments:

emily said...

sue, all i have to say is that THE GRAPE JUICE WORKED, so this probably will too. i will just call you DR. SUE from now on, how 'bout that? yes, puuuuurfect. however, i cannot promise dr. seuss won't slip out of my mouth occassionally;-)

Natalie said...

Wow, that is amazing. I think my husband must be a rouge physician of sorts. He is a huge believer in the fact that people's bodies are so tremendously different, it is almost impossible for one set treatment to help everyone. He would also not like the fact that a doctor would say that drug could not be the problem.

But then, my husband is the man who was raised on grape juice and home remedies, went to chiropractic school, then to med school....needles to say, he doesn't fit into the "mainstream" doc category!

He has always been a firm believer in patients following their instincts, and listening to what patients tell him, because no one knows a body better than its owner!

So, WAY TO GO SUE! You are one smart cookie...why does it always have to be about food with me?????

Bdogs said...

This was an eyeopener for me. I blogged today about a conversation I heard at the hair salon regarding statins (http://winedaleporch.blogspot.com) but I thought they were the only ones causing problems. So glad your husband improved!

Copyright 2009 All Rights Reserved | Design by Custom Blog Designs/FreeStyleMama Creations